Analysis & PDE

  • Anal. PDE
  • Volume 6, Number 4 (2013), 973-991.

Long-time asymptotics for two-dimensional exterior flows with small circulation at infinity

Thierry Gallay and Yasunori Maekawa

Full-text: Open access

Abstract

We consider the incompressible Navier–Stokes equations in a two-dimensional exterior domain Ω, with no-slip boundary conditions. Our initial data are of the form u0=αΘ0+v0, where Θ0 is the Oseen vortex with unit circulation at infinity and v0 is a solenoidal perturbation belonging to L2(Ω)2Lq(Ω)2 for some q(1,2). If α is sufficiently small, we show that the solution behaves asymptotically in time like the self-similar Oseen vortex with circulation α. This is a global stability result, in the sense that the perturbation v0 can be arbitrarily large, and our smallness assumption on the circulation α is independent of the domain Ω.

Article information

Source
Anal. PDE, Volume 6, Number 4 (2013), 973-991.

Dates
Received: 28 February 2012
Accepted: 6 August 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513731386

Digital Object Identifier
doi:10.2140/apde.2013.6.973

Mathematical Reviews number (MathSciNet)
MR3092735

Zentralblatt MATH identifier
1350.35144

Subjects
Primary: 35B35: Stability 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10] 76D05: Navier-Stokes equations [See also 35Q30] 76D17: Viscous vortex flows

Keywords
Navier–Stokes equations exterior domains long-time asymptotics Oseen vortices

Citation

Gallay, Thierry; Maekawa, Yasunori. Long-time asymptotics for two-dimensional exterior flows with small circulation at infinity. Anal. PDE 6 (2013), no. 4, 973--991. doi:10.2140/apde.2013.6.973. https://projecteuclid.org/euclid.apde/1513731386


Export citation

References

  • H.-O. Bae and B. J. Jin, “Asymptotic behavior for the Navier–Stokes equations in 2D exterior domains”, J. Funct. Anal. 240:2 (2006), 508–529.
  • W. Borchers and T. Miyakawa, “$L\sp 2$-decay for Navier–Stokes flows in unbounded domains, with application to exterior stationary flows”, Arch. Rational Mech. Anal. 118:3 (1992), 273–295.
  • W. Borchers and W. Varnhorn, “On the boundedness of the Stokes semigroup in two-dimensional exterior domains”, Math. Z. 213:2 (1993), 275–299.
  • H. Brezis, “Remarks on the preceding paper by M. Ben-Artzi: “Global solutions of two-dimensional Navier–Stokes and Euler equations””, Arch. Rational Mech. Anal. 128:4 (1994), 359–360.
  • A. Carpio, “Asymptotic behavior for the vorticity equations in dimensions two and three”, Comm. Partial Differential Equations 19:5-6 (1994), 827–872.
  • P. Constantin and C. Foias, Navier–Stokes equations, University of Chicago Press, Chicago, IL, 1988.
  • W. Dan and Y. Shibata, “On the $L\sb q$–$L\sb r$ estimates of the Stokes semigroup in a two-dimensional exterior domain”, J. Math. Soc. Japan 51:1 (1999), 181–207.
  • W. Dan and Y. Shibata, “Remark on the $L\sb q$-$L\sb \infty$ estimate of the Stokes semigroup in a $2$-dimensional exterior domain”, Pacific J. Math. 189:2 (1999), 223–239.
  • M. Del Pino and J. Dolbeault, “Best constants for Gagliardo–Nirenberg inequalities and applications to nonlinear diffusions”, J. Math. Pures Appl. $(9)$ 81:9 (2002), 847–875.
  • H. Fujita and T. Kato, “On the Navier–Stokes initial value problem, I”, Arch. Rational Mech. Anal. 16 (1964), 269–315.
  • G. P. Galdi, An introduction to the mathematical theory of the Navier–Stokes equationsm, I: Linearized steady problems, Springer Tracts in Natural Philosophy 38, Springer, New York, 1994.
  • T. Gallay and C. E. Wayne, “Invariant manifolds and the long-time asymptotics of the Navier–Stokes and vorticity equations on $\mathbb R\sp 2$”, Arch. Ration. Mech. Anal. 163:3 (2002), 209–258.
  • T. Gallay and C. E. Wayne, “Global stability of vortex solutions of the two-dimensional Navier–Stokes equation”, Comm. Math. Phys. 255:1 (2005), 97–129.
  • Y. Giga and T. Kambe, “Large time behavior of the vorticity of two-dimensional viscous flow and its application to vortex formation”, Comm. Math. Phys. 117:4 (1988), 549–568.
  • C. He and T. Miyakawa, “Nonstationary Navier–Stokes flows in a two-dimensional exterior domain with rotational symmetries”, Indiana Univ. Math. J. 55:5 (2006), 1483–1555.
  • D. Iftimie, M. C. Lopes Filho, and H. J. Nussenzveig Lopes, “Two dimensional incompressible ideal flow around a small obstacle”, Comm. Partial Differential Equations 28:1-2 (2003), 349–379.
  • D. Iftimie, G. Karch, and C. Lacave, “Self-similar asymptotics of solutions to the Navier-Stokes system in two dimensional exterior domain”, preprint, 2011.
  • T. Kato and H. Fujita, “On the nonstationary Navier–Stokes system”, Rend. Sem. Mat. Univ. Padova 32 (1962), 243–260.
  • H. Kozono and T. Ogawa, “Decay properties of strong solutions for the Navier–Stokes equations in two-dimensional unbounded domains”, Arch. Rational Mech. Anal. 122:1 (1993), 1–17.
  • H. Kozono and T. Ogawa, “Two-dimensional Navier–Stokes flow in unbounded domains”, Math. Ann. 297:1 (1993), 1–31.
  • H. Kozono and M. Yamazaki, “Local and global unique solvability of the Navier-Stokes exterior problem with Cauchy data in the space $L\sp {n,\infty}$”, Houston J. Math. 21:4 (1995), 755–799.
  • O. A. Ladyženskaja, “Solution “in the large” of the nonstationary boundary value problem for the Navier–Stokes system with two space variables”, Comm. Pure Appl. Math. 12 (1959), 427–433.
  • J. Leray, “Étude de diverses équations intégrales non linéaires et de quelques problèmes que pose l'hydrodynamique”, J. Math. Pures Appl. (9) 12 (1933), 1–82.
  • J. Leray, “Essai sur les mouvements plans d'une liquide visqueux que limitent des parois”, J. Math. Pures Appl. (9) 13 (1934), 331–418.
  • J.-L. Lions and G. Prodi, “Un théorème d'existence et unicité dans les équations de Navier–Stokes en dimension 2”, C. R. Acad. Sci. Paris 248 (1959), 3519–3521.
  • A. J. Majda and A. L. Bertozzi, Vorticity and incompressible flow, Cambridge Texts in Applied Mathematics 27, Cambridge University Press, 2002.
  • P. Maremonti and V. A. Solonnikov, “On nonstationary Stokes problem in exterior domains”, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 24:3 (1997), 395–449.
  • K. Masuda, “Weak solutions of Navier–Stokes equations”, Tohoku Math. J. $(2)$ 36:4 (1984), 623–646.
  • H. Sohr, The Navier–Stokes equations: An elementary functional analytic approach, Birkhäuser, Basel, 2001.